Cardiac Arrest in a 21-Year-Old Man After Ingestion of 1,3-DMAA–Containing Workout Supplement


    loading  Checking for direct PDF access through Ovid

Abstract

Dietary supplements containing 1,3-dimethylamylamine (DMAA) have been determined to be illegal by the Food and Drug Administration (FDA); although banned, the products are still widely available for purchase. Adverse effects reported include cardiac arrest, hemorrhagic stroke, and death. Nonetheless, such products remain popular among young people because of advertised claims of exercise performance enhancement and fat burning. We describe a case of a young man who took such a supplement and suffered a cardiac arrest. Notably, the product consumed was not on the FDA list of substances containing DMAA. This case highlights the importance for clinicians to be aware of the potential harm of the DMAA-containing products by maintaining a high index of suspicion in otherwise healthy individuals presenting with cardiac arrest. It is of particular importance to sports medicine physicians who are most involved in education and counseling of patients potentially at risk of taking such products.

    loading  Loading Related Articles